Wednesday, May 16, 2012
Jeanine and jaundice
Those of you who are in Jeanine's ward may have noticed that Jeanine looked pretty bad on Sunday. It won't come as a surprise to you that she not only looked bad but felt bad too. She noticed that she had a yellow tinge to her skin besides not feeling well. She decided to pick Monday for her monthly blood test. Tuesday, she got a call from her doctor's staff telling her to go to the ER immediately. She was at work and after a very shortened scheduled meeting headed to the ER. She had been told that her Bilirubin levels were too high. When Jeanine and I arrived at the ER, she was shown back to her room quickly, but spent hours waiting for anything to happen. All they seemed to do was to ask the same questions over and over, but every once in a while a new one would creep in. Things like what color is your urine and when did it change, what color are your bowel movements and when did they change, are you eating, do you have nausea, do you vomit, do you itch? By this point, anyone looking at her knew that she was jaundiced. She had a lovely undertone of yellow and the whites of her eyes were yellow. It was official, she was jaundiced. They eventually got a room for her in the main hospital and ordered a CT scan. The results... her jaundice is caused by a blockage in the liver caused by her cancer. There is nothing they can do for the jaundice. When she saw the gastroenterologist, he said that to make absolutely sure that there was no other mitigating factor, she needed to have a MRCP which would definitively show if there was an obstruction outside of the liver. There was not. After this test, though, he told her that there might be a reason to have a very good interventional radiologist insert drains into the something right at somewhere in the liver. Can you tell I am very unclear on what he told her? Basically the only reason that he would suggest it is so that she could continue with her chemotherapy. The jaundice (or blockage) makes it impossible to use some chemo treatments on her. It would not lengthen her life or improve her life in any other way. She told him that she needed to know what the oncologist thought and what the oncologist who is at the UCLA clinic thought about it. Since the MRCP, this morning she has been sitting at the hospital bored to death and very uncomfortable. She is still there presumably waiting for the doctors to decide what the best option is. Now a little about Jeanine's condition, she is nauseous and vomits several times a day. This is caused by the jaundice. She is not interested in eating. She spent the entire morning eating 70 calories worth of rice chex and 1/2 of a small carton of milk. Protein is not easily digestible. She has lost approximately 5 lb. in the past week. When I left her at lunch time, she had eaten a banana and a couple of spoonfuls of egg salad. She is very tired. These are all side effects of jaundice. These symptoms have only occurred in the past month. Some were more recent than that. It seems to me that the cancer might be speeding up and causing more and more issues faster and faster. The doctors have not told us this, it is my impression. She doesn't always feel bad, we have played cards, read, talked and enjoyed each others company the last couple of days too. She says that she loves distractions. It makes her think less about what is happening to her and she feels somewhat better. This is all the news I have to report at this point.